Alert archive / Oklahoma / River Flood Warnings in 2023

River Flood Warning 7, NWS Tulsa, OK

March 1, 2023Adair County, Cherokee County, Delaware County, Oklahoma

NWS Tulsa, OK issued this river flood warning at Mar 1, 2023, 9:21 AM CST for Adair County, Cherokee County, Delaware County, Oklahoma. It took effect at Mar 3, 2023, 7:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2023, 9:21 AM CST (15:21 UTC)
In effect from
Mar 3, 2023, 7:00 PM CST
Expired
Mar 4, 2023, 7:48 AM CST
In force
13 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
Minor

Counties Adair County, OK, Cherokee County, OK, Delaware County, OK

The radar

The Tulsa radar (KINX), 68 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River (AR OK) at Chewey (CWYO2). The gauge peaked at 11.74 ft at Mar 4, 2023, 3:00 AM CST.

actionminormoderate5101503/0103/0203/0303/0403/05
Action stage
9 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07196090, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this river flood warning went out at Mar 1, 5:33 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 1, 5:33 AM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
533 AM CST Wed Mar 1 2023

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 329 AM CST Wed Mar 1 2023

All is quiet at the moment at least. Cold front presently moving
through southern KS and northwest OK will continue to push
through the area this morning, before eventually stalling over
southeast OK and northwest AR this afternoon. Post frontal airmass
is not much colder, but there will be a noticeable drop compared
to yesterday's record/near record highs. Lower dew points and an
uptick in north winds will raise grassfire spread p[potential in
parts of northeast OK, bu not to the degree noted yesterday.

South of the front, Gulf moisture will continue to be drawn
northward toward the frontal zone, while a subtle wave may develop
along the front this afternoon in response to shortwave energy in
SW flow. Will see scattered thunderstorms develop near this
feature later today across north Texas and move northeast along
front. Sufficient instability should be present for a limited
threat of hail and perhaps a severe storm as far north as the Red
River.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 329 AM CST Wed Mar 1 2023

Following a relative lull tonight, an active period of weather
including multiple hazards will occur Thursday into early Friday
as another powerful upper low moves across the southwest U.S.
toward the Southern Plains. This will continue to draw moisture
north and result in an anomalously moist airmass spreading across
much of the forecast area. the above mentioned frontal boundary
will become active again Thursday with widespread convection
eventually developing north of the front, presenting a threat of
both heavy rainfall and large hail with embedded more robust
elevated convection. By afternoon and evening, the attendant
surface low will continue to deepen and lift northeast across
southeast OK and into western AR, but questions linger as to how
far north the true warm sector airmass will ultimately spread.
This unstable and strongly sheared sector presents the
possibility of all modes of severe weather, perhaps significant,
from late afternoon through evening Thursday. Higher likelihood is
currently expected to remain across southeastern portions of the
forecast area.

The other concern and probably the one that will impact a larger
area is that of heavy rainfall. As the upper low moves across
north Texas Thursday night, a prolonged period of strong forcing
will overspread the region and result in widespread significant
rainfall wrapping around the north/northeast quadrant of the
upper low. GIven the Precip water values expected above 95th
percentile, excessive rainfall is likely especially given the
recent above normal rain and anomalously high soil moisture. This
will issue a Flood Watch for western AR and far eastern OK. As
the low departs late Thursday night and Friday morning, there
does remain a window of opportunity for some snow to mix in as the
column cools, but no winter weather impacts are expected at this
time.

After a day of gusty northwest winds and cooler temps Friday, a
warming trend begins the weekend with back to well above normal
temps early next week. A cold front may bring a chance of showers
by Tuesday.

&&

.AVIATION...
(12Z TAFS)
Issued at 533 AM CST Wed Mar 1 2023

Weak frontal boundary, currently located just northwest of KTUL,
will continue pushing southeast today, stalling across southeast
Oklahoma this evening. Storms are expected to remain south of
KMLC/KFSM, but lower clouds/MVFR conditions will be possible late
tonight at aforementioned terminals. Elsewhere, VFR conditions
are expected with increasing high clouds through tonight as potent
upper low approaches from the southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  43  62  38 /   0  10 100  90
FSM   74  53  66  43 /  30  20 100  90
MLC   70  49  69  40 /  20  30 100  90
BVO   65  37  57  35 /   0   0  90  90
FYV   70  46  64  38 /  10  10 100 100
BYV   69  45  58  39 /  10  10 100 100
MKO   67  46  64  39 /  10  10 100  90
MIO   65  41  59  37 /   0   0 100  90
F10   68  45  65  38 /  10  10 100  90
HHW   73  55  70  41 /  50  30 100  90

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from Thursday afternoon through Friday morning for
     OKZ049-053-063-068>076.

AR...Flood Watch from Thursday afternoon through Friday morning for
     ARZ001-002-010-011-019-020-029.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...12
Hazardous weather outlook, Mar 1, 5:18 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
518 AM CST Wed Mar 1 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
518 AM CST Wed Mar 1 2023

...HEAVY RAINFALL AND SEVERE WEATHER LIKELY THURSDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
 RISK...Limited. AREA...Extreme Southeast Oklahoma. ONSET...This
Afternoon.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Afternoon.

DISCUSSION...
Scattered thunderstorms are expected near a frontal boundary that
will stall over southeast Oklahoma later today. A limited threat
of large hail will develop this afternoon near the Red River with
stronger cells. North of the front, gusty north winds and dry air
will result in limited grassland fire spread potential in parts
of northeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY and MONDAY...High Wind Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
A significant threat of both heavy rainfall and severe weather is
expected Thursday afternoon and evening. All modes of severe
weather will be possible across southeast Oklahoma and possibly
west central Arkansas, with potential for higher-end severe
weather near and south of a warm front which is expected to lift
into southeast Oklahoma by late afternoon.

Widespread heavy rainfall will also be possible front Thursday
afternoon into early Friday morning, with a threat of flash
flooding over much of western Arkansas and southeast and east
central Oklahoma.

Gusty northwest winds will occur behind the system Friday. There
is a slight chance of rain turning to snow for parts of far northeast
Oklahoma early Friday morning but no impacts are expected at this
time.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts for Thursday afternoon
into Friday morning. Emergency managers and first responders may
need to respond to issues that arise from the flooding and severe
weather in your respective counties.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:04 AM CSTFlood WatchTSAAdair, Cherokee, Choctaw, Delaware, Haskell, Latimer and 4 more53 hr
Mar 1, 9:19 AM CSTRiver Flood WarningTSAAdair, Delaware3 days
Mar 1, 9:21 AM CSTRiver Flood WarningTSACherokee4 days
Mar 1, 9:23 AM CSTRiver Flood AdvisoryTSACherokee, Delaware58 hr
Mar 1, 9:24 AM CSTRiver Flood WarningTSALeFlore4 days
Mar 1, 3:23 PM CSTSpecial Weather StatementTSAChoctaw37 min
Mar 1, 3:44 PM CSTSpecial Weather StatementTSAChoctaw31 min

Nearby

River Flood Warnings in Oklahoma, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.